Virginia, 2006Damaging Wind in Virginia, June 9, 2006
June 9, 2006 · NWS LWX · 1 event in 1 county or zone
Daytime heating combined with an unstable lower atmosphere and favorable amounts of moisture contributed to scattered afternoon and evening thunderstorms. A few of these storms reached severe limits with large hail and damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Daytime heating combined with an unstable lower atmosphere and favorable amounts of moisture contributed to scattered afternoon and evening thunderstorms. A few of these storms reached severe limits with large hail and damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 9, 1:19 PM EST, 4 hours 44 minutes earlier.
Area forecast discussion, Jun 9, 1:19 PM EST, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
219 PM EDT FRI JUN 9 2006
.SHORT TERM /TONIGHT THROUGH SATURDAY/...
H5 TROF AXIS AND SFC BOUNDARY WILL BE E OF THE AREA THIS EVENING.
EXPECT CONVECTION TO DIE A QUICK DEATH EARLY THIS EVENING. WILL
INCLUDE A THROUGH EARLY EVENING PERIOD FOR ONGOING ACTIVITY.
AFTER THAT...ATMOSPHERE DRIES FURTHER. EXPECT CLR SKIES AREAWIDE
BY MORNING.
STRONG PIECE OF VORT ENERGY RIDES SE IN THE H5 FLOW TMRW AFTN.
MODELS SHOW A LTL MORE MOISTURE IN THE SW VERSUS TDA...ALG WITH SOME
DECENT LIFT. LAPSE RATES IN THE LOW LVLS ARE STEEP. WILL USE 20/30
POP FOR THE SW TMRW AFTN. TEMPS AND DWPTS WILL BE A FEW DEGS COOLER
TMRW.
&&
.MARINE...
NWLY GRADIENT TIGHTENS LATE TNGT INTO SATURDAY...WILL KEEP
MENTION OF SCA IN THE CWF.
&&
.AVIATION...
VFR CONDITIONS OUTSIDE OF CONVECTION EARLY. VSBY SHD BE FINE DUE
TO DRYING AND MIXING. EXPECT GUSTS INVOF 25KT AFTER 14Z TMRW.
&&
.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
SAT NIGHT THROUGH SUN NIGHT THE 850MB TEMP GRADIENT AND WEAK MID
LVL FORCING WILL BE JUST TO OUR S AND SW. THE NAM HAS IT SLIGHTLY
CLOSER THAN THE GFS. IN BOTH MODELS A WEAK WAVE TRAVELS DOWN THE
GRADIENT AND EITHER THRU OUR SOUTHERN FA AS PER THE NAM... OR JUST
S OF OUR FA PER THE GFS. WILL HAVE A GRADIENT OF CLOUDS AND POPS
INC TO THE S AND SW FOR SAT NIGHT THRU SUN NIGHT. SKEWED MORE
TOWARDS THE GFS WHICH LIMITS PRECIP CHCS ON SUNDAY OVER THE N HALF
OF THE FA. THE NAM WOULD HAVE RAIN PRETTY MUCH OVER THE ENTIRE FA
ON SUN... SO SOMETHING TO WATCH.
SETTLED PLEASANT WEATHER MOVES IN FOR THE EARLY AND MID WEEK AS A
WEAK CANADIAN HIGH MOVES OVER THE NE QUAD OF THE US. ONE POINT OF
CONCERN IS THE TROPICAL SYSTEM THAT THE GFS DEVELOPS FROM THE NE
GULF OF MEX AND MOVES NE OFF THE SE COAST. MAY BE A MID TO LATE WEEK
CONCERN IF INDEED SOMETHING SIMILAR TO THAT OCCURS.
HIGHS AROUND 80 FOR MOST OF THE EXTENDED. NORMALS RUN IN THE LOW TO
MID 80S FOR MOST DURING THE UPCOMING SEVERAL DAYS.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ530>537 FROM 4 AM SATURDAY TO 6 PM
SATURDAY.
&&
SHORT TERM...RDH
LONG TERM...STRONG
AVIATION...RDH
MARINE...RDHHazardous weather outlook, Jun 9, 9:55 AM EST, 8 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1055 AM EDT FRI JUN 9 2006
ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-
025>031-036>042-050>057-WVZ048>055-101100-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
1055 AM EDT FRI JUN 9 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.
.DAY ONE...TODAY AND TONIGHT
THE STORM PREDICTION CENTER HAS INDICATED THAT ANY ISOLATED
THUNDERSTORMS THAT FORM THIS AFTERNOON THROUGH EARLY EVENING EAST OF
THE BLUE RIDGE COULD PRODUCE GUSTY WINDS OF 40 TO 50 KNOTS...AND
POSSIBLY HAIL. IN ADDITION...A SMALL CRAFT ADVISORY IS IN EFFECT FOR
THE MARINE AREA WHERE WINDS COULD GUST IN THE 15 TO 20 KNOT RANGE AT
TIMES DURING THE AFTERNOON INTO TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED SATURDAY.
.SPOTTER INFORMATION STATEMENT...
THERE IS A SLIGHT CHANCE THAT SPOTTER REPORTS WILL BE NEEDED THIS
AFTERNOON AND EARLY THIS EVENING.
RDH
In the hours before
Local storm report, Jun 9, 12:46 PM EST, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
146 PM EDT FRI JUN 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HAIL 5 SW PARKTON 39.59N 76.73W
06/09/2006 E0.88 INCH BALTIMORE MD BROADCAST MEDIA
NICKEL SIZE HAIL REPORTED
&&
JDARNLEYThunderstorm Wind, Arlington
- When
- June 9, 6:03 PM EST
- Where
- Arlington County, Arlington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 38.883, -77.133
Trees downed at intersection of Columbia Pike and Columbus Street.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Minnesota, June 9 to 10, 2006$500,000 · 2 events
- Hail in Nebraska, June 9, 2006$15,000 · 1.5 in hail · 5 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 9, 20063 events
- Hail and Damaging Wind in Wyoming, June 9, 2006$10,000 · 1.25 in hail · 3 events
- Hail and Damaging Winds in Utah, June 9, 2006$10,000 · 1 in hail · 3 events
- High Wind in Alaska, June 9, 200682 kt wind · 2 events
- Hail in Utah, June 9, 20061 in hail · 2 events
- Hail in South Dakota, June 9, 20061 in hail · 2 events
- Waterspout in South Atlantic Coastal Waters, June 9, 20061 event
- Hail in Pennsylvania, June 9, 20060.88 in hail · 1 event
- Hail in Pennsylvania, June 9, 20060.75 in hail · 1 event
- Hail in Pennsylvania, June 9, 20061 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5515169.